A Vitamin D overdose (Vitamin D poisoning) can occur when taking high-dose vitamin D supplements. On the other hand, over the normal diet or sunlight, an excess of vitamin D is practically impossible. Read more about the causes and symptoms of vitamin D overdose here.Article overviewVitamin D: Overdose
- Vitamin D overdose: causes
- Vitamin D overdose: symptoms
Vitamin D overdose: causes
Vitamin D overdose can not occur naturally - neither through excessive exposure to the sun nor through excessive consumption of foods naturally containing high levels of vitamin D (such as fatty sea fish).
The situation is different when you take high-dose supplements or medicines with vitamin D and / or consume large amounts of foods that have been fortified with vitamin D: Anyone who consumes more than 100 micrograms of vitamin D every day risks side effects such as kidney stones. The reason is that the body does not simply excrete an excess of the fat-soluble vitamin D, but stores it in the fat and muscle tissue.
In this way, excessive vitamin D intake may result in both acute and chronic vitamin D overdose. An acute poisoning occurs when one takes an excessively high dose of vitamin D (as a preparation). Chronic vitamin D intoxication can develop if you take too much vitamin D for a long time (via supplements and / or vitamin D-enriched foods).
In children over 10 years of age and adults, a total intake of 100 micrograms of vitamin D per day is tolerable, according to the European Food Safety Authority (EFSA). For children up to 10 years, 50 micrograms of vitamin D per day is considered tolerable. For the total amount of intake, both the vitamin D from foods (including fortified foods) and those from vitamin D supplements are calculated.To the table of contents
Vitamin D overdose: symptoms
A vitamin D overdose can cause various health problems, which are mainly based on an elevated calcium level in the blood (hypercalcemia): The excess of vitamin D causes that the body absorbs excess calcium from the diet and also increased calcium from the Bone out. Overdosing with vitamin D may have the following effects, among others:
- Nausea and vomiting
- extreme thirst (polydipsia)
- increased urination (polyuria)
- a headache
- Kidney stones and kidney damage to kidney failure
For this reason, you should not take on your own vitamin D supplements, if you suspect a vitamin D deficiency or want to prevent such. It is better, you go to the doctor and let determine your blood values. If you really do not have enough vitamin D, or if you are at an increased risk for such a deficiency, the doctor may prescribe you a suitable preparation. The duration of the intake and the dosage he will set so that you have no Vitamin D overdose have to fear.